Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 170, NWS Tulsa, OK

August 18, 2014Adair County, Cherokee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 18, 2014, 1:15 PM CDT for Adair County, Cherokee County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2014, 1:15 PM CDT (18:15 UTC)
Expired
Aug 18, 2014, 2:00 PM CDT
In force
45 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, OK, Cherokee County, OK

The radar

The Tulsa radar (KINX), 75 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 1:25 PM CDTTSTM WND DMG3 Sw Eldon, OKTREES DOWNED IN TOWN OF WELLING. ESTIMATED TIME FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WUUS54 KTSA 181815
SVRTSA
OKC001-021-181900-
/O.NEW.KTSA.SV.W.0170.140818T1815Z-140818T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
115 PM CDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ADAIR COUNTY IN NORTHEAST OKLAHOMA...
  EAST CENTRAL CHEROKEE COUNTY IN EAST CENTRAL OKLAHOMA...

* UNTIL 200 PM CDT

* AT 114 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
  OF ELDON...AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...ELDON...PROCTOR...CHRISTIE
  AND BARON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3590 9459 3575 9488 3600 9501 3609 9486
TIME...MOT...LOC 1816Z 322DEG 21KT 3599 9488

HAIL...0.75IN
WIND...60MPH

$$
1 follow-up statement
583 
WWUS54 KTSA 181825
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
125 PM CDT MON AUG 18 2014

OKC001-021-181900-
/O.CON.KTSA.SV.W.0170.000000T0000Z-140818T1900Z/
CHEROKEE OK-ADAIR OK-
125 PM CDT MON AUG 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
ADAIR AND EAST CENTRAL CHEROKEE COUNTIES UNTIL 200 PM CDT...

AT 123 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELDON...AND
MOVING SOUTHEAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS AND OUTBUILDINGS.

* THE STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTIES..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3598 9494 3603 9483 3590 9459 3575 9488
TIME...MOT...LOC 1825Z 327DEG 27KT 3590 9480

HAIL...0.88IN
WIND...70MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:42 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 18, 12:42 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1242 PM CDT MON AUG 18 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE ACROSS THE CWA INTO THE EVENING HOURS. WILL KEEP MENTION
OUT OF MOST TAF SITES FOR NOW DUE TO LIMITED COVERAGE. FROM
CURRENT RADAR TRENDS...MLC LOOKS TO HAVE A GREATER CHANCE AND WILL
ADD VCTS FOR THIS AFTERNOON. OTHERWISE...FEW TO BROKEN HIGH LEVEL
CLOUDS SHOULD REMAIN COMMON OVERNIGHT AND TUESDAY WITH
SOUTHWESTERLY WINDS. VFR CONDITIONS SHOULD PERSIST THROUGH THE
PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1016 AM CDT MON AUG 18 2014/

..UPDATE...

DISCUSSION...
A FRONTAL BOUNDARY WAS POSITIONED NEAR THE OKLAHOMA KANSAS BORDER
THIS MORNING WITH PARTLY TO MOSTLY CLOUDY SKIES OVER NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. A FEW SHOWERS AND THUNDERSTORMS
HAD DEVELOPED NEAR THE FRONT...MOVING SOUTH ACROSS FAR SOUTHEAST
KANSAS AND NORTHEAST OKLAHOMA. OVER SOUTHEAST OKLAHOMA INTO WEST
CENTRAL ARKANSAS...MOSTLY CLEAR SKIES WERE COMMON.

ISOLATED TO SCATTERED RAIN SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE ACROSS THE CWA TODAY...WITH ADDITIONAL CHANCES POSSIBLE
NEAR THE FRONT OVER NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS
TONIGHT. MODEL SOUNDINGS INDICATE THAT THE CLOUD COVER THIS
AFTERNOON SHOULD TRY TO SCATTER OUT...INCREASING DAYTIME HEATING.
THESE CONDITIONS COULD ALLOW FOR A LIMITED POTENTIAL FOR A
THUNDERSTORM TO BECOME STRONG TO SEVERE...WITH STRONG WINDS BEING
THE MAIN HAZARD. THUS...WILL KEEP THE SLIGHT CHANCE POP GOING FOR
TODAY AND ADD MINOR TWEAKS TO SKY AND TEMP GRIDS FOR THIS
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  98  76  98 /  20  10  10  10
FSM   73  97  74  98 /  10  10   0  10
MLC   74  95  74  96 /  10  10   0   0
BVO   71  99  71  99 /  20  20  10  10
FYV   72  93  71  92 /  30  30  10  10
BYV   73  93  74  94 /  30  30  10  10
MKO   72  96  73  96 /  10  10   0   0
MIO   72  96  73  97 /  30  30  10  10
F10   72  96  75  96 /  10  10   0   0
HHW   72  97  73  97 /  10  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...20
Hazardous weather outlook, Aug 18, 1:13 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
113 PM CDT MON AUG 18 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-190615-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
113 PM CDT MON AUG 18 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAD DEVELOPED OVER PARTS OF
EASTERN OKLAHOMA THIS AFTERNOON. THIS ACTIVITY WILL REMAIN
POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE REGION. DAYTIME
HEATING HAS HELPED TO CREATE AN UNSTABLE ATMOSPHERE. THIS WILL
ALLOW FOR THE POTENTIAL FOR ANY THUNDERSTORM DEVELOPMENT TO BECOME
STRONG TO SEVERE WITH STRONG WINDS BEING THE MAIN HAZARD.

DAYTIME HEATING HAS ALSO CREATED HEAT INDICES OF AROUND 100
DEGREES FOR PARTS OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS
THIS AFTERNOON. THESE CONDITIONS ARE EXPECTED TO CONTINUE INTO THE
EVENING HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY AND FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY AND SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL REMAIN POSSIBLE INTO TUESDAY BEFORE A
WEAK FRONTAL BOUNDARY NEAR THE REGION FINALLY LIFTS NORTHEAST. IN
THE WAKE OF THE EXITING BOUNDARY...A RIDGE OF HIGH PRESSURE IS
FORECAST TO SET UP OVER THE SOUTHERN PLAINS...CONTINUING HOT
TEMPERATURES FOR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 18, 11:32 AM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1132 AM CDT MON AUG 18 2014

OKZ057-062-181700-
CRAIG OK-MAYES OK-
1132 AM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL NOON CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN CRAIG AND NORTHEASTERN MAYES

AT 1132 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
WHITE OAK...MOVING SOUTH AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...VINITA...BIG CABIN...WHITE OAK...
SPAVINAW...STRANG...ADAIR...PENSACOLA...LANGLEY...SPAVINAW STATE PARK
AND CHEROKEE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3640 9500 3638 9500 3630 9527 3665 9534
      3670 9515
TIME...MOT...LOC 1632Z 340DEG 18KT 3660 9522
Special weather statement, Aug 18, 12:47 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1247 PM CDT MON AUG 18 2014

OKZ063-068-181830-
CHEROKEE OK-DELAWARE OK-
1247 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN CHEROKEE

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN DELAWARE

AT 1247 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
LEACH...MOVING SOUTH AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...LEACH AND SCRAPER.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3605 9480 3602 9480 3594 9506 3616 9509
      3616 9501 3623 9501 3627 9491
TIME...MOT...LOC 1747Z 339DEG 16KT 3617 9500
Special weather statement, Aug 18, 1:13 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
113 PM CDT MON AUG 18 2014

OKZ068-069-181845-
ADAIR OK-CHEROKEE OK-
113 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     EASTERN CHEROKEE

IN NORTHEAST OKLAHOMA
     WESTERN ADAIR

AT 113 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
TAHLEQUAH...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PROCTOR...TAHLEQUAH AND ELDON.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3590 9465 3577 9493 3601 9502 3609 9486
TIME...MOT...LOC 1813Z 329DEG 24KT 3601 9492

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:15 AM CDTSpecial Weather StatementTSAOsage, Pawnee45 min
Aug 18, 11:32 AM CDTSpecial Weather StatementTSAMayes28 min
Aug 18, 12:47 PM CDTSpecial Weather StatementTSACherokee43 min
Aug 18, 1:13 PM CDTSpecial Weather StatementTSACherokee32 min
Aug 18, 1:40 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee35 min
Aug 18, 1:59 PM CDTSevere Thunderstorm WarningTSAAdair, Sequoyah46 min
Aug 18, 2:32 PM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah43 min
Aug 18, 2:52 PM CDTSpecial Weather StatementTSAHaskell38 min
Aug 18, 3:09 PM CDTSevere Thunderstorm WarningTSALeFlore51 min
Aug 18, 3:31 PM CDTSpecial Weather StatementTSACreek29 min
Aug 18, 3:39 PM CDTSpecial Weather StatementTSALeFlore36 min
Aug 18, 3:47 PM CDTSevere Thunderstorm WarningTSALeFlore43 min
Aug 18, 3:57 PM CDTSpecial Weather StatementTSACreek33 min
Aug 18, 4:11 PM CDTSevere Thunderstorm WarningTSALeFlore64 min
Aug 18, 4:26 PM CDTSpecial Weather StatementTSACreek49 min
Aug 18, 4:39 PM CDTAreal Flood AdvisoryTSACreek, Pawnee, Tulsa3 hr
Aug 18, 5:03 PM CDTSpecial Weather StatementTSAPawnee27 min
Aug 18, 5:29 PM CDTSpecial Weather StatementTSAPawnee31 min
Aug 18, 5:48 PM CDTAreal Flood AdvisoryTSAPawnee117 min
Aug 18, 5:59 PM CDTFlash Flood WarningTSAPawnee4 hr
Aug 18, 6:03 PM CDTSpecial Weather StatementTSACreek27 min
Aug 18, 6:06 PM CDTSpecial Weather StatementTSACreek24 min
Aug 18, 6:31 PM CDTSpecial Weather StatementTSACreek14 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.